Massachusetts, 2003

Damaging Winds in Massachusetts, August 22, 2003

August 22, 2003 · NWS ALY · 2 events in 1 county or zone

A strong cold front, moving across western Massachussetts during the afternoon of August 22 touched off scattered thunderstorms. One of the storms became severe as winds were strong enough to bring down trees in Great Barrington.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A strong cold front, moving across western Massachussetts during the afternoon of August 22 touched off scattered thunderstorms. One of the storms became severe as winds were strong enough to bring down trees in Great Barrington. In Housatonic, trees and powerlines were blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 22, 1:45 PM EST, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 22, 1:45 PM EST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
245 PM EDT FRI AUG 22 2003

ZONES ALREADY OUT. WILL FINE TUNE GRIDS AND SEND THEM ALL OUT REALLY
SOON.

.DISC...AM DOING THINGS A LITTLE DIFFERENTLY TODAY. HAVE ISSUED THE
ZONES EARLY TO REFLECT THE CURRENT SVR WATCH. A LINE OF STORMS HAVE
FLARED UP TO OUR NE...AND HAVE ISSUED 3 WARNINGS FOR THESE COUNTIES.
LOOKS AS WE ARE RIGHT IN THE MIDDLE OF OUR SHOW...AND SUSPECT OUR
PORTION OF THE WATCH WILL END A LOT EARLY THAN 800 PM EDT. BUT WE
WILL BE COVERED FOR NOW. AIR HAS SURFACE BASED CAPES UP TO 3000 J/KG
OVER OUR SE REGIONS.

STRONG COLD FRONT IS MOVING ACROSS THE CWA AS I WRITE...AND SHOULD
CLEAR THE WHOLE REGION BY 800 PM. THE SHORT WAVE TO THE NORTH
HAS WEAKENED COMPARED TO YESTERDAY/S RUN...SO WILL CONTINUE TO BACK
OFF ANY POST FRONTAL SHOWER ACTIVITY. GFS H8 TEMPS NOT NEARLY AS
COOL AS YESTERDAY...MORE IN LINE WITH THE ETA AND WILL DROP TO ABOUT
8C LOCALLY...6C NORTH...CLOSER TO 10C SOUTH. EITHER WAY...THE
TRAJECTORY OF THIS AIR MASS WILL COME DOWN FROM HUDSON/S BAY AND
BRING THE FIRST REALLY REFRESHING CANADIAN AIR MASS SINCE MID JULY.
FINALLY...WE SHOULD ENJOY A REALLY NICE WEEKEND...ALBEIT ON THE
BREEZY SIDE SATURDAY AND ON THE CHILLY SIDE EARLY SUNDAY MORNING.

.EXTENDED...SLIGHT DIFFERENCES FROM PREVIOUS THINKING AS WE HEAD
INTO EARLY NEXT WEEK. THE GFS INDICATES SOME WAA TYPE CLOUDS AND
POSSIBLE RAIN...MAINLY TO OUR NORTH LATER SUNDAY NIGHT INTO EARLY
MONDAY. FOR NOW...JUST CALL IT PARTLY CLOUDY. SWRLY FLOW BEGINS TO
RETURN MONDAY. ANOTHER COLD FRONT IS PROGGED TO MOVE THROUGH LATE
TUESDAY INTO WEDNESDAY...FOLLOWED WHAT COULD PERHAPS BE THE FIRST
REAL ARCTIC DISCHARGE OF THE SEASON.

.HYDROLOGICAL DISCUSSION...SO FAR...STORMS ARE MOVING RIGHT
ALONG...AND WE DON/T SEE A REASON WHY THIS SHOULD CHANGE.
BACKBUILDING IS ALWAYS A POSSIBILITY. NOT ANTICIPATING ANY FFWS THIS
AFTERNOON...BUT ANY THUNDERSTORM COULD LOCALLY DUMP AN INCH OR
BETTER. THE AVERAGE RIVER BASIN QPF SHOULD BE UNDER A QUARTER OF AN
INCH WITH THE MOST SOUTHEAST. AFTER ABOUT SUNDOWN...DRY WEATHER AND
NO PROBLEMS ANTICIPATED THROUGH WEEKEND AND POSSIBLY BEYOND.

.ALY...SEVERE THUNDERSTORM WATCH THROUGH 800 PM EDT FOR

NYZ047-051>054>058>061-063>066
VTZ013>015
MAZ001-025
CTZ001-013

.ALY...NONE.
Hazardous weather outlook, Aug 22, 2:50 AM EST, 12 hours 32 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-220945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
350 AM EDT FRI AUG 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...TODAY
THERE IS A POSSIBILITY OF SOME STRONG THUNDERSTORMS FROM LATE THIS
MORNING THROUGH MID AFTERNOON ACROSS THE SOUTHEAST CATSKILLS...MID
HUDSON VALLEY...LITCHFIELD HILLS AND SOUTHERN BERKSHIRES.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATE MORNING OR EARLY AFTERNOON.

In the hours before

Special weather statement, Aug 22, 2:07 PM EST, 1 hour 15 minutes before
NYZ061-221930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
307 PM EDT FRI AUG 22 2003

...A STRONG THUNDERSTORM IN COLUMBIA COUNTY...

AT 305 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 2
MILES NORTHWEST OF NEW LEBANON...OR 9 MILES WEST OF PITTSFIELD...
MOVING EAST AT 35 MPH.

IT WILL BE NEAR LEBANON SPRINGS AT 315 PM...

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY
EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND
EASTERN NEW YORK AND SOUTHERN VERMONT.
Special weather statement, Aug 22, 2:11 PM EST, 1 hour 11 minutes before
CTZ001-013-NYZ066-222000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
311 PM EDT FRI AUG 22 2003

...A STRONG THUNDERSTORM IN DUTCHESS AND LITCHFIELD COUNTIES...

AT 311 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 3
MILES SOUTH OF GAYLORDSVILLE...OR 5 MILES WEST OF NEW MILFORD...
MOVING NORTHEAST AT 35 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

KENT AT 320 PM EDT...
NEW PRESTON AT 325 PM EDT...
BANTAM AND CORNWALL BRIDGE AT 335 PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY
EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND
EASTERN NEW YORK AND SOUTHERN VERMONT.
Local storm report, Aug 22, 2:12 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
312 PM EDT FRI AUG 22 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    TROY                      NY   WIND DAMAGE
08/22/03   RENSSELAER                     POWERLINES DOWN AND
                                          POWER OUTAGES

NNNN
Special weather statement, Aug 22, 2:45 PM EST, 37 minutes before
MAZ025-NYZ060-061-222030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
345 PM EDT FRI AUG 22 2003

...STRONG THUNDERSTORMS IN COLUMBIA AND BERKSHIRE COUNTIES...

AT 343 PM EDT DOPPLER WEATHER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS 5 MILES NORTH OF PHILMONT...OR 4 MILES SOUTHWEST OF
CHATHAM...MOVING EAST AT 30 MPH.

THESE THUNDERSTORMS...CAPABLE OF PRODUCING...WIND GUSTS IN
EXCESS OF 30 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE
NEAR...

AUSTERLITZ AT 400 PM EDT...
HOUSATONIC AND GREAT BARRINGTON AT 410 PM EDT...
LENOX AT 415 PM EDT...
LEE AT 420 PM EDT...
MONTEREY AT 425 PM EDT...
OTIS AND BECKET AT 430 PM EDT...

RAINFALL AMOUNTS WILL VARY FROM A QUARTER TO A HALF AN INCH WITH
LOCALLY HIGHER AMOUNTS UP TO AN INCH.

OTHER LOCATIONS THAT MAY BE AFFECTED INCLUDE KINDERHOOK...PHILMONT...
STOTTVILLE AND VALATIE

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY
EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND
EASTERN NEW YORK AND SOUTHERN VERMONT.
Special weather statement, Aug 22, 2:55 PM EST, 27 minutes before
NYZ059-222030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
355 PM EDT FRI AUG 22 2003

...A STRONG THUNDERSTORM IN GREENE COUNTY...

AT 355 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 3
MILES NORTH OF HIGH FALLS...OR 5 MILES WEST OF CATSKILL...MOVING EAST
AT 35 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 30
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

CATSKILL AT 400 PM EDT...
ATHENS AT 405 PM EDT...

OTHER LOCATIONS THAT MAY BE AFFECTED INCLUDE HIGH FALLS...LEEDS AND
ROUND TOP.

RAINFALL AMOUNTS FROM THIS THUNDERSTORM WILL RANGE FROM A FEW TENTHS
TO A HALF AN INCH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY
EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND
EASTERN NEW YORK AND SOUTHERN VERMONT.
Special weather statement, Aug 22, 3:17 PM EST, 5 minutes before
MAZ025-222045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
417 PM EDT FRI AUG 22 2003

...A STRONG THUNDERSTORM IN BERKSHIRE COUNTY...

AT 417 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 3
MILES NORTH OF HOUSATONIC...OR 7 MILES NORTH OF GREAT BARRINGTON...
MOVING EAST AT 15 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 30
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

LENOX AT 425 PM EDT...
LEE AT 430 PM EDT...
MONTEREY AT 440 PM EDT...
BECKET AND OTIS AT 445 PM EDT...

RAINFALL AMOUNTS WILL RANGE FROM A QUARTER OF AN INCH TO A HALF AN
INCH FROM THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY
EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND
EASTERN NEW YORK AND SOUTHERN VERMONT.

The radar

The Albany radar (KENX), 68 km away, was scanning. The volume nearest the first event began at 20:22 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berkshire

When
August 22, 3:22 PM EST
Where
Berkshire County, Housatonic
Measured
60 kt (69 mph) estimated sustained
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.250, -73.367

Thunderstorm Wind, Berkshire

When
August 22, 3:35 PM EST
Where
Berkshire County, Great Barrington
Measured
60 kt (69 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
42.200, -73.367

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2003Every state in 2003This day in weather historyWarnings in Massachusetts, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332491, 5332492.